Skin Discoloration and Plaquenil

Question

I have a mild form of rheumatoid arthritis serum positive, treated with Plaquinel 400mg daily and Naproxan 1000mg daily for the past 6 years. I have had no problems with the arthritis in all that time and still don’t. My question is about the Plaquinel. This summer I started having skin discoloration on the top of both of my feet. The color of my skin turned a deep blackish blue color. Could this be caused by the Plaquinel and a reaction with sunbathing? Since being out of the sun the blackish blue color has faded but I can still see some discoloration in areas. How can I find out for sure if this is caused by my meds? And if it is caused by Plaquinel is skin discoloration reason enough to stop taking it? Having a mild disease I would hate to go onto stronger meds unless it is necessary.

Answer

Plaquenil or hydroxychloroquine has been known to cause a darkened discoloration of skin and/or mucous membranes.  This is considered an adverse reaction and should be discussed with your prescriber. It is important to evaluate this color change to make sure there is nothing else wrong.

Victoria Ruffing, RN

About Victoria Ruffing, RN

Ms. Ruffing has been a member of the Arthritis Center since 2000, currently serving as the Nurse Manager. She is a critical member of our patient care team.